Queens Physicians Office Building I
1380 Lusitana Street, Suite 504
Honolulu, HI 96813

(808) 531-6727


March 2010 – Is Fosamax related to femur fractures?

Fosamax, a bisphosphonate medication used to treat osteoporosis, is currently under investigation by the FDA after receiving reports of a few unusual types of leg fractures.  Many postmenopausal women take this medication, or a similar medication, for bone protection.  This has caused concern with some of my patients who saw the original news report.  

What you need to know. So far, FDA has found no clear connection between bisphosphonates and the risk of atypical femur fractures. The number of women who experienced an atypical fracture is very low.  In comparison, 50% of women will experience an osteoporosis related fracture.

Until more is known, the National Osteoporosis Foundation recommends:

  • Meet annually with your doctor to review your osteoporosis treatment plan.
  • If you are not at high risk of breaking a bone, you may be able to take a “drug holiday” after five years of treatment. This means you stop taking the drug but have regular appointments to check on your bone health.
  • If you are at high risk of breaking a bone, you may benefit from continuing to take these drugs after five years. Or, you might consider switching to another osteoporosis drug.
  • If you have an unusual ache or pain in your hip or thigh bone, see your doctor. There have been reports of people getting such symptoms—sometimes for weeks or months—before having an atypical fracture in their femur.



Click for the BBB Business Review of this Physicians & Surgeons - Medical-M.D. in Honolulu HI